Oklahoma, 2023

Heat in Oklahoma, August 1 to 5, 2023

August 1 to 5, 2023 · NWS OUN · 68 events in 30 counties and zones

Heat and humidity combined to yield 105 110-degree heat indices across portions of the area during the afternoon/evening of the 1st through 5th.

Where it happened

Every event with a place to put it; 68 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
68

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heat and humidity combined to yield 105 110-degree heat indices across portions of the area during the afternoon/evening of the 1st through 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 1, 4:44 AM CST, 6 hours 16 minutes earlier.

Area forecast discussion, Aug 1, 4:44 AM CST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
544 AM CDT Tue Aug 1 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 417 AM CDT Tue Aug 1 2023

The upper level ridge continues it's gradual shift eastward,
leading to another dry day with another slight increase in
temperatures. A similar heat advisory has been issued for portions
of northern, central, and southern Oklahoma, as well as a few
counties in western north Texas. Forecasted temperatures and heat
indices have increased to where 110+ heat indexes are possible in
southeastern Oklahoma, and an excessive heat warning has been
issued for the region.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 417 AM CDT Tue Aug 1 2023

No major changes to the forecast, as the upper level ridge continues
to be the main dominant feature through early Saturday. Triple digit
high temperatures are expected to continue, with likely heat indexes
reaching levels requiring heat advisories across portions of
Oklahoma and western north Texas. While the higher dewpoints will be
mainly in a corridor through central Oklahoma and portions of
western north Texas, fire weather concerns will increase in
southwestern Oklahoma and portions of western north Texas, with
dewpoints in the upper 50s/lower 60s that would result in afternoon
RH values in the 10s and 20s.

Continuing to expect the upper level ridge to become less amplified
through the week and into the weekend. Precipitation chances return
Thursday and Friday across northern parts of Oklahoma, and chances
become more widespread Saturday into Sunday with the movement of the
upper level trough through the Central Plains. A cold front is
expected to move through with this trough and associated surface low
pressure cyclone, which will bring a marked decrease in temperatures
through early next week.

Zwink

&&

.AVIATION...
(12Z TAFS)
Issued at 541 AM CDT Tue Aug 1 2023

VFR will apply through the forecast period. South winds will
increase late this morning into this afternoon, with gusts near 15
to 20 kt. A decrease in wind speeds, for most terminals, will then
arrive around sunset. A few high clouds will pass overhead.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 102  80 103  81 /   0   0   0   0
Hobart OK        106  77 106  78 /   0   0   0   0
Wichita Falls TX 108  80 108  80 /   0   0   0   0
Gage OK          102  76 103  74 /   0   0   0   0
Ponca City OK    103  79 104  78 /   0   0   0   0
Durant OK        103  78 104  80 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
     OKZ005>008-011>013-018>020-024>032-039>043-045>047.

     Heat Advisory from noon to 9 PM CDT Wednesday for OKZ005>008-
     011>013-018>020-024>032-039>043-045>048-050>052.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for OKZ033>038-044.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for OKZ048-050>052.

TX...Heat Advisory from noon today to 8 PM CDT this evening for
     TXZ086-089-090.

     Heat Advisory from noon to 9 PM CDT Wednesday for TXZ086-089-090.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for TXZ083>090.

&&

SHORT TERM...50
LONG TERM....50
AVIATION...03
Hazardous weather outlook, Aug 1, 3:52 AM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
452 AM CDT Tue Aug 1 2023

OKZ004>048-050>052-TXZ083>090-021000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
452 AM CDT Tue Aug 1 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Triple digit heat indices will continue Tuesday morning and
afternoon until sundown as a Heat Advisory remains in effect
portions of central and southern Oklahoma, as well as portions of
western north Texas with heat indices up to 105 degrees. An
excessive heat warning has been issued for southeastern Oklahoma
due to heat indices above 110 degrees possible.

.Fire Weather...
Recent dryness and hot temperatures will lead to elevated fire
weather conditions across far southwest Oklahoma and western-north
Texas this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Triple digit heat indices will persist Wednesday through Friday
with some relief on Saturday but only across northern and possibly
into central Oklahoma. Dangerous heating will be the strongest on
Tuesday and Wednesday afternoons with heat indices between
105-110 degrees and possibly a couple degrees higher in some
counties.

.Thunderstorms...
Thunderstorms will be possible Thursday through Saturday nights
across northwest Oklahoma, with very low chances on Saturday
including central through southeast Oklahoma.

.Fire Weather...
Continued hot afternoon and evening temperatures, combined with
dry conditions, will lead to elevated fire weather concern on
Tuesday and Wednesday across southwest Oklahoma and western-north
Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

68 heat. Local standard time, as filed.

Heat, Alfalfa

When
August 1, 11:00 AM CST to 7:00 PM CST
Where
Alfalfa forecast zone
Reported by
Mesonet
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Heat, Canadian

When
August 1, 11:00 AM CST to 7:00 PM CST
Where
Canadian forecast zone
Reported by
Mesonet
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Heat, Cleveland

When
August 1, 11:00 AM CST to 7:00 PM CST
Where
Cleveland forecast zone
Reported by
Mesonet
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Heat, Garfield

When
August 1, 11:00 AM CST to 7:00 PM CST
Where
Garfield forecast zone
Reported by
Mesonet
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Heat, Grady

When
August 1, 11:00 AM CST to 7:00 PM CST
Where
Grady forecast zone
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Heat, Grant

When
August 1, 11:00 AM CST to 7:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Heat, Logan

When
August 1, 11:00 AM CST to 7:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Heat, McClain

When
August 1, 11:00 AM CST to 7:00 PM CST
Where
McClain forecast zone
Reported by
Mesonet
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Heat, Murray

When
August 1, 11:00 AM CST to 7:00 PM CST
Where
Murray forecast zone
Reported by
Mesonet
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Heat, Oklahoma

When
August 1, 11:00 AM CST to 7:00 PM CST
Where
Oklahoma forecast zone
Reported by
Mesonet
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat, Pottawatomie

When
August 1, 11:00 AM CST to 7:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Mesonet
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Heat, Stephens

When
August 1, 11:00 AM CST to 7:00 PM CST
Where
Stephens forecast zone
Reported by
Mesonet
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Heat, Canadian

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Canadian forecast zone
Reported by
Mesonet
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Heat, Cleveland

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Cleveland forecast zone
Reported by
Mesonet
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Heat, Cotton

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Cotton forecast zone
Reported by
Mesonet
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Heat, Garfield

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Garfield forecast zone
Reported by
Mesonet
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Heat, Garvin

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Garvin forecast zone
Reported by
Mesonet
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Heat, Grady

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Grady forecast zone
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Heat, Grant

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Heat, Johnston

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Johnston forecast zone
Reported by
Mesonet
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Heat, Kay

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Kay forecast zone
Reported by
Mesonet
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Heat, Lincoln

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Lincoln forecast zone
Reported by
Mesonet
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Heat, Logan

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Heat, McClain

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
McClain forecast zone
Reported by
Mesonet
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Heat, Murray

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Murray forecast zone
Reported by
Mesonet
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Heat, Oklahoma

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Oklahoma forecast zone
Reported by
Mesonet
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat, Payne

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Payne forecast zone
Reported by
Mesonet
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Heat, Pontotoc

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Pontotoc forecast zone
Reported by
Mesonet
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Heat, Pottawatomie

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Mesonet
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Heat, Seminole

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Seminole forecast zone
Reported by
Mesonet
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Heat, Stephens

When
August 2, 11:00 AM CST to 8:00 PM CST
Where
Stephens forecast zone
Reported by
Mesonet
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Heat, Bryan

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Bryan forecast zone
Reported by
Mesonet
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Heat, Canadian

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Canadian forecast zone
Reported by
Mesonet
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Heat, Carter

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Carter forecast zone
Reported by
Mesonet
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Heat, Cleveland

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Cleveland forecast zone
Reported by
Mesonet
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Heat, Coal

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Coal forecast zone
Reported by
Mesonet
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Heat, Garfield

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Garfield forecast zone
Reported by
Mesonet
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Heat, Garvin

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Garvin forecast zone
Reported by
Mesonet
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Heat, Grady

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Grady forecast zone
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Heat, Grant

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Heat, Hughes

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Hughes forecast zone
Reported by
Mesonet
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Heat, Johnston

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Johnston forecast zone
Reported by
Mesonet
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Heat, Lincoln

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Lincoln forecast zone
Reported by
Mesonet
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Heat, Logan

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Heat, Marshall

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Heat, McClain

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
McClain forecast zone
Reported by
Mesonet
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Heat, Murray

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Murray forecast zone
Reported by
Mesonet
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Heat, Oklahoma

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Oklahoma forecast zone
Reported by
Mesonet
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat, Payne

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Payne forecast zone
Reported by
Mesonet
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Heat, Pontotoc

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Pontotoc forecast zone
Reported by
Mesonet
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Heat, Pottawatomie

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Mesonet
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Heat, Seminole

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Seminole forecast zone
Reported by
Mesonet
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Heat, Stephens

When
August 3, 11:00 AM CST to 8:00 PM CST
Where
Stephens forecast zone
Reported by
Mesonet
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Heat, Cleveland

When
August 4, 11:00 AM CST to 8:00 PM CST
Where
Cleveland forecast zone
Reported by
Mesonet
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Heat, Cotton

When
August 4, 11:00 AM CST to 8:00 PM CST
Where
Cotton forecast zone
Reported by
Mesonet
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Heat, Garfield

When
August 4, 11:00 AM CST to 8:00 PM CST
Where
Garfield forecast zone
Reported by
Mesonet
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Heat, Greer

When
August 4, 11:00 AM CST to 8:00 PM CST
Where
Greer forecast zone
Reported by
Mesonet
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 4, 11:00 AM CST to 8:00 PM CST
Where
Jackson forecast zone
Reported by
Mesonet
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Heat, Kay

When
August 4, 11:00 AM CST to 8:00 PM CST
Where
Kay forecast zone
Reported by
Mesonet
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Heat, McClain

When
August 4, 11:00 AM CST to 8:00 PM CST
Where
McClain forecast zone
Reported by
Mesonet
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Heat, Oklahoma

When
August 4, 11:00 AM CST to 8:00 PM CST
Where
Oklahoma forecast zone
Reported by
Mesonet
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat, Atoka

When
August 5, 11:00 AM CST to 8:00 PM CST
Where
Atoka forecast zone
Reported by
Mesonet
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Heat, Carter

When
August 5, 11:00 AM CST to 8:00 PM CST
Where
Carter forecast zone
Reported by
Mesonet
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 5, 11:00 AM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Heat, Johnston

When
August 5, 11:00 AM CST to 8:00 PM CST
Where
Johnston forecast zone
Reported by
Mesonet
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Heat, Marshall

When
August 5, 11:00 AM CST to 8:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Heat, Tillman

When
August 5, 11:00 AM CST to 8:00 PM CST
Where
Tillman forecast zone
Reported by
Mesonet
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129314, 1129315, 1129316, 1129318, 1129319, 1129320, 1129321, 1129322, 1129323, 1129324, 1129325, 1129326, 1130802, 1130803, 1130804, 1130805, 1130806, 1130807, 1130808, 1130809, 1130810, 1130811, 1130812, 1130813, 1130814, 1130815, 1130816, 1130817, 1130818, 1130819, 1130820, 1130831, 1130832, 1130833, 1130834, 1130835, 1130836, 1130837, 1130838, 1130839, and more.